Translator Disclaimer
2018 Refining the Taming of the Reverse Mathematics Zoo
Sam Sanders
Notre Dame J. Formal Logic 59(4): 579-597 (2018). DOI: 10.1215/00294527-2018-0015

Abstract

Reverse mathematics is a program in the foundations of mathematics. It provides an elegant classification in which the majority of theorems of ordinary mathematics fall into only five categories, based on the “big five” logical systems. Recently, a lot of effort has been directed toward finding exceptional theorems, that is, those which fall outside the big five. The so-called reverse mathematics zoo is a collection of such exceptional theorems (and their relations). It was previously shown that a number of uniform versions of the zoo theorems, that is, where a functional computes the objects stated to exist, fall in the third big five category, arithmetical comprehension, inside Kohlenbach’s higher-order reverse mathematics. In this paper, we extend and refine these previous results. In particular, we establish analogous results for recent additions to the reverse mathematics zoo, thus establishing that the latter disappear at the uniform level. Furthermore, we show that the aforementioned equivalences can be proved using only intuitionistic logic. Perhaps most surprisingly, these explicit equivalences are extracted from nonstandard equivalences in Nelson’s internal set theory, and we show that the nonstandard equivalence can be recovered from the explicit ones. Finally, the following zoo theorems are studied in this paper: Π10G (existence of uniformly Π10-generics), FIP (finite intersection principle), 1-GEN (existence of 1-generics), OPT (omitting partial types principle), AMT (atomic model theorem), SADS (stable ascending or descending sequence), AST (atomic model theorem with subenumerable types), NCS (existence of noncomputable sets), and KPT (Kleene–Post theorem that there exist Turing incomparable sets).

Citation

Download Citation

Sam Sanders. "Refining the Taming of the Reverse Mathematics Zoo." Notre Dame J. Formal Logic 59 (4) 579 - 597, 2018. https://doi.org/10.1215/00294527-2018-0015

Information

Received: 12 October 2015; Accepted: 12 June 2016; Published: 2018
First available in Project Euclid: 12 October 2018

zbMATH: 06996545
MathSciNet: MR3871902
Digital Object Identifier: 10.1215/00294527-2018-0015

Subjects:
Primary: 03B30, 03F35
Secondary: 26E35

Rights: Copyright © 2018 University of Notre Dame

JOURNAL ARTICLE
19 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.59 • No. 4 • 2018
Back to Top